Most adults in Louisiana know that medications can make someone either better or worse depending on whether they are properly administered. When medications are not properly administered, the ramifications can range from mild to deadly. Many medical malpractice claims have been filed due to patients suffering serious side effects such as permanent disability or death from receiving either the wrong dosage of medication or the wrong one altogether.
A recent incident at an out-of-state hospital brought the potential dangers of a medication error to the news. A young girl with epilepsy received too large a dose of her medication — Abilify — on more than one occasion during her stay at the hospital. Even though her mother pointed out that the pill did not look right, the nurse insisted it was correct. Eventually, the error was discovered.
Fortunately, it appears that no lasting damage was done to the girl, although it may be too soon to tell for sure, but other patients may not be as lucky. As may occur in other hospitals, this medication mix-up occurred despite a new technology meant to safeguard patients from this very issue. The number of errors has decreased, but as long as humans are involved in the process, the possibility of an error remains.
Medical professionals will tell patients to advocate for themselves and their children, but that does not remove the responsibility from them to pay closer attention and get things right. This mother pointed out that there was something wrong, but no one listened to her until her daughter had been given the wrong dosage three times. Louisiana patients who are given either the wrong medication or an incorrect dose of the right medication could suffer serious injury or even death. If that occurs, the patient — or a deceased victim’s family — may file a medical malpractice claim seeking damages from the party or parties deemed responsible.
Source: kwch.com, “Mom says daughter received 5x prescribed medication at Wichita hospital”, Jade DeGood, May 8, 2014